Alert archive / Washington / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 2, NWS Seattle, WA

July 2, 2008King County, Pierce County, Washington

NWS Seattle, WA issued this severe thunderstorm warning at Jul 2, 2008, 9:26 PM PDT for King County, Pierce County, Washington. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2008, 9:26 PM PDT (04:26 UTC)
Expired
Jul 2, 2008, 10:00 PM PDT
In force
34 min
Issued by
NWS Seattle, WA
Area
Storm-based polygon

Counties King County, WA, Pierce County, WA

The radar

The Seattle radar (KATX), 128 km from the middle of the area, began a volume at 04:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 00:00Z, 4.4 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 00:00Z on 2008-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 00:00Z on 2008-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1755 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WUUS56 KSEW 030430
SVRSEW
WAC033-053-030500-
/O.NEW.KSEW.SV.W.0002.080703T0426Z-080703T0500Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SEATTLE WA
930 PM PDT WED JUL 2 2008

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL KING COUNTY IN WEST CENTRAL WASHINGTON...
  CENTRAL PIERCE COUNTY IN WEST CENTRAL WASHINGTON...
  THIS INCLUDES THE CITIES OF CARBONADO...WILKESON...BUCKLEY...

* UNTIL 1000 PM PDT

* AT 920 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
  THIS STORM WAS LOCATED NEAR CARBONADO OR ABOUT 7 MILES SOUTH OF
  BUCKLEY...AND WAS MOVING NORTHEAST AT 25 TO 30 MPH.

A SEVERE THUNDERSTORM WARNING MEANS LARGE HAIL OR DAMAGING WINDS ARE 
IMMINENT OR OCCURRING. IF YOU ARE IN ITS PATH...GO INDOORS AND STAY
AWAY FROM WINDOWS.

LAT...LON 4701 12200 4708 12215 4720 12203 4716 12186
TIME...MOT...LOC 0426Z 217DEG 69KT 4715 12191

$$
1 follow-up statement
000 
WWUS56 KSEW 030446
SVSSEW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SEATTLE WA
946 PM PDT WED JUL 2 2008

WAC033-053-030500-
/O.CON.KSEW.SV.W.0002.000000T0000Z-080703T0500Z/
PIERCE WA-KING WA-
946 PM PDT WED JUL 2 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM PDT
FOR SOUTH CENTRAL KING AND CENTRAL PIERCE COUNTIES...

AT 945 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED OVER CARBONADO OR ABOUT 6 MILES SOUTH OF 
BUCKLEY. THIS STORM WAS MOVING NORTHEAST NEAR 30 MPH. 

IN ADDITION TO THE LIKELIHOOD OF LARGE HAIL...THIS STORM WAS 
PRODUCING NUMEROUS CLOUD TO GROUND LIGHTNING. IF YOU ARE IN THE PATH 
OF THIS STORM...MOVE INDOORS. LIGHTNING IS ONE OF NATURES NUMBER ONE 
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH 
TO BE STRUCK BY LIGHTNING.

LAT...LON 4701 12200 4708 12215 4720 12203 4716 12186
TIME...MOT...LOC 0442Z 043DEG 201KT 4684 12237

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 9:00 PM PDT, 26 minutes earlier.

Area forecast discussion, Jul 2, 9:00 PM PDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
900 PM PDT WED JUL 2 2008

.SYNOPSIS...SOUTHERLY FLOW ALOFT WILL BRING A MOISTER AND UNSTABLE
ATMOSPHERE TO WESTERN WASHINGTON THROUGH THURSDAY. A BROAD UPPER
LEVEL LOW PRESSURE TROUGH WILL CROSS THE REGION ON INDEPENDENCE DAY.
ANOTHER TROUGH WILL PASS BY ON SUNDAY. FLAT UPPER LEVEL HIGH
PRESSURE RIDGING SHOULD THEN DOMINATE FOR THE FIRST HALF OF NEXT
WEEK.

&&

.SHORT TERM...AN ACTIVE EVENING SHAPING UP ACROSS PARTS OF WESTERN
WASHINGTON WITH THUNDERSTORMS AFFECTING THE
CASCADES...FOOTHILLS...AND PORTIONS OF THE LOWLANDS INCLUDING THE
PUGET SOUND REGION. STORMS THAT FORMED EARLIER IN THE DAY OVER THE
CASCADES WERE LIKELY MORE SURFACE BASED IN ORIGIN DURING THE MAX
DAYTIME HEATING. HOWEVER...WITH THE UPPER TROUGH MOVING CLOSER TO
THE COAST...SHORT WAVES EMBEDDED IN SLY FLOW ARE LIFTING ACROSS THE
AREA PROVIDING ADDITIONAL DYNAMICS. MODELS SHOW DEEP SLY FLOW
THROUGH TONIGHT AND THURSDAY MORNING LEAVING THE DOOR OPEN TO
ELEVATED CONVECTION JUST ABOUT ANYWHERE. RADAR IMAGERY SHOWS ECHOS
INCREASING AGAIN OVER THE SOUTH WASHINGTON CASCADES WHICH WILL
LIKELY PROPAGATE NORTH OVER THE NEXT COUPLE HOURS. UPDATED THE ZONES
EARLIER TO INCLUDE A CHANCE OF SHOWERS AND THUNDERSTORMS OVER ALL OF
WESTERN WASHINGTON THROUGH TONIGHT.

BOTH THE GFS/NAM SHOW A STRONGER SHORTWAVE TO LIFT ACROSS THE AREA
THURSDAY MORNING. THIS SHOULD KEEP THE THREAT OF ELEVATED CONVECTION
GOING ACROSS MOST THE AREA. THE AFTERNOON IS TRICKY WITH A LACK OF
ANY WELL DEFINED UPPER LEVEL VORT FEATURES AND COOL LOW LEVEL
ONSHORE FLOW. UPPER LEVEL DYNAMICS WOULD PROBABLY BE NEEDED IN THE
AFTERNOON FOR ADDITIONAL THUNDERSTORMS OVER THE LOWLANDS. KEEPING
THUNDERSTORMS LIMITED TO THE MOUNTAINS THURSDAY AFTERNOON/EVENING
SEEMS REASONABLE.

THE GFS/ECMWF BOTH SHOW A COUPLE OF SHORT WAVES TO ROLL THROUGH THE
AREA ON INDEPENDENCE DAY. SOME SHOWER ACTIVITY SEEMS INCREASINGLY
LIKELY OVER PARTS OF WESTERN WASHINGTON BUT WHERE AND EXACTLY WHEN
ARE UNCLEAR. MERCER

.LONG TERM...PREVIOUS DISCUSSION FOLLOWS...BOTH THE GFS AND ECMWF
SEEM TO AGREE THAT FLAT UPPER RIDGING WILL BUILD IN FOR THE FIRST
HALF OF NEXT WEEK WITH 500 MB HEIGHTS RISING INTO THE 580+ DAM
RANGE. THIS WILL CAUSE A REBOUND OF INTERIOR LOWLAND TEMPERATURES
BACK TO NEAR 80. SHALLOW MARINE CLOUDS WILL BE CONFINED TO THE
IMMEDIATE COASTLINE.  HANER

&&

.AVIATION...ONE BAND OF THUNDERSTORMS FROM THE HOOD CANAL BRIDGE TO
N OF SNOQUALMIE PASS AT 03Z WILL MOVE NORTH TO THE CANADIAN BORDER
AROUND 0430Z. RADAR AND LIGHTNING DETECTION DATA SHOW ANOTHER BAND
OF TSTMS DEVELOPING E OF KKLS AND MOVING NORTHWARD. THESE STORMS
SHOULD MOVE THROUGH THE CENTRAL PUGET SOUND AREA BETWEEN 05Z AND 07Z.

STRONG PRESSURE GRADIENTS DEVELOPED THIS EVENING WITH KOTH-KSEA
GRADIENTS BRIEFLY EXCEEDING 5 MB. INFLOW THROUGH THE STRAIT AND
CHEHALIS GAP IS ALSO ALLOWING LOW LEVEL MARINE AIR TO ADVECT INLAND
OVERNIGHT. GIVEN THE VERY HIGH IN SITU DEWPOINTS 55-63 DEG F THIS
EVENING...IT APPEARS THAT COASTAL STRATUS...NOW AT KHQM AT OVC006
WILL SPREAD INLAND ALL THE WAY TO KSEA AND KPAE. CEILINGS MAY BE
LIFTED 200-300 FT WITH THE UNSTABLE MID LEVEL ATMOSPHERE...BUT IT
DOES APPEAR THAT MANY OF THE TERMINALS WILL SEE IFR CONDITIONS
13Z-17Z TIME FRAME. WHILE MODEL SOUNDINGS DO NOT SHOW THESE LOW
CONDITIONS...THEY APPEAR LIKELY GIVEN GRADIENTS AND DEWPOINTS AND
ARE INDICATED IN MODEL OUTPUT STATISTICS FROM THE NGM AND ETA. LOW
CLOUDS WILL EVAPORATE BY 18Z IN THE INTERIOR LEAVING ABUNDANT CLOUDS
060-100 DURING THE AFTERNOON AND EVENING HOURS AND A CHANCE OF
SHOWERS.

KSEA...WIND PREDOMINATELY SLY 4-7KT THROUGH 20Z THEN 24008KT 20Z
ONWARD. TSTM ACTIVITY NOW DEVELOPING AND MOVING INTO CENTRAL LEWIS
COUNTY AT 0330Z TO MOVE TO NEAR THE TERMINAL ABOUT 05Z AND CONTINUE
FOR ABOUT 2 HRS. STRATUS WILL DEVELOP INTO THE TERMINAL AROUND 13Z
AND AT THIS TIME WILL INDICATE BKN008 OVC060 13Z-17Z. ALBRECHT

&&

.MARINE...STRONG ONSHORE GRADIENTS ARE GIVING A GOOD MARINE PUSH TO
THE AREA THIS EVENING. GRADIENTS APPEAR TO BE STRONGLY RELATED TO
DIURNAL TEMPERATURE DIFFERENCES BETWEEN LAND AND SEA AND CONVECTION
MOVING NORTH THROUGH THE AREA. GRADIENTS WILL DECREASE RAPIDLY AFTER
09-12Z. AT THIS POINT WILL EXPAND THE SMALL CRAFT ADVISORY IN THE
CENTRAL STRAIT TO INCLUDE THE EAST ENTRANCE. OTHER WATERS WILL STAY
WELL BELOW SMALL CRAFT ADVISORY CRITERIA. THERE IS A RATHER HIGH
THREAT OF LIGHTNING FOR THE INLAND WATERS OVERNIGHT. FOG WILL BE
PATCHY LATE TONIGHT AND EARLY THU. ALBRECHT

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
PZ...SMALL CRAFT ADVISORY CENTRAL STRAIT OF JUAN DE FUCA AND EAST
ENTRANCE.

WEATHER.GOV/SEATTLE

In the hours before

Local storm report, Jul 2, 5:46 PM PDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
546 PM PDT WED JUL 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             1 SW NORTH BEND         47.49N 121.80W
07/02/2008  M0.25 INCH       KING               WA   TRAINED SPOTTER

0500 PM     HAIL             4 WNW NORTH BEND        47.52N 121.85W
07/02/2008  E0.50 INCH       KING               WA   TRAINED SPOTTER

            SPOTTER ESTIMATED HAIL TO BE LARGER THAN PEA...ABOUT DIME
            SIZED HAIL.

&&

DDAMICO
Local storm report, Jul 2, 6:39 PM PDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
639 PM PDT WED JUL 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             ENUMCLAW                47.20N 121.97W
07/02/2008  E0.50 INCH       KING               WA   PUBLIC

            DIME SIZE HAIL REPORTED WITH HEAVY DOWNPOURS. VISIBILITY
            REDUCED TO 1/4SM OR LESS.

&&

DDAMICO
Local storm report, Jul 2, 7:02 PM PDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
702 PM PDT WED JUL 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             3 SSW MAPLE VALLEY      47.36N 122.06W
07/02/2008  E0.50 INCH       KING               WA   TRAINED SPOTTER

            1/4 INCH TO 1/2 INCH SIZE HAIL.

&&

DDAMICO

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 9:54 PM PDTSevere Thunderstorm WarningSEWKing, Pierce36 min
Jul 2, 11:13 PM PDTSevere Thunderstorm WarningSEWLewis32 min
Jul 2, 11:38 PM PDTSevere Thunderstorm WarningSEWLewis, Pierce37 min
Jul 3, 12:16 AM PDTSevere Thunderstorm WarningSEWKing, Lewis, Pierce29 min
Jul 3, 12:43 AM PDTSevere Thunderstorm WarningSEWLewis, Pierce47 min
Jul 3, 10:14 AM PDTSevere Thunderstorm WarningSEWKing, Snohomish31 min

Nearby

Severe Thunderstorm Warnings in Washington, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.